MAUDE Adverse Event Report: THORATEC SWITZERLAND GMBH THORATEC RECHARGEABLE LI-ION BATTERY; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS

THORATEC SWITZERLAND GMBH THORATEC RECHARGEABLE LI-ION BATTERY; CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Model Number 201-50207
Medical Device Problem Code Electrical /Electronic Property Problem (1198)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/26/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The results/method and conclusion codes along with investigation results will be provided in the final report.
 
Event or Problem Description
It was reported that a hospital called with a centrimag that had b1 and b2 alarms.The battery was unable to operate the system.It was noted that the last battery maintenance was completed and passed in (b)(6) 2020.The unit was added to the hospital inventory in (b)(6) 2020.The site was instructed to run a battery maintenance procedure on the unit.If the issue still occurred, then to replace the battery.It was reported that site attempted to run battery maintenance, however with the errors the system did not allow you to start battery maintenance.Troubleshooting was performed and it was suggested to replace the battery.No additional information was provided.
 
Event or Problem Description
Related manufacturer report number: 3003306248-2021-01070.
 
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of the centrimag battery alarming and being unable to operate the system was confirmed.The returned centrimag battery (serial number (b)(6) was connected to a known working test centrimag console.Battery maintenance was unable to be performed due to active b1: battery module fail and b3: battery charger fail alarms.Upon powering on the test console, the b1 and b3 alarms persisted and were unable to be cleared; however, the test motor was still able to run at various speeds while the unit was connected to ac power for an extended period of time.When the test unit was unplugged from ac power, motor stopped running and the console¿s screen went blank, indicating that the battery had been completely discharged and would not hold a charge.Due to the battery being discharged upon arrival, b2: battery below minimum alarms were not observed, as this alarm can only become active when the unit is operating on battery power.The battery¿s cells were measured; however, the cell measurements were unremarkable and visual inspection of all the cells and welds did not reveal any issues.The reported issue could not be correlated to the cells themselves.Due to the battery's pcb being potted, no further investigation could be performed, and the root cause of the battery¿s failure was unable to be determined.Reports of similar events will continue to be tracked and monitored.Review of the device history record for the li-ion battery, serial number (b)(6), showed the battery was manufactured in accordance with manufacturing and quality assurance specifications.The 2nd generation centrimag system operating manual has an emergency/troubleshooting section for the 2nd generation console.The recommended practice whenever there is a console or motor malfunction is to replace the console and motor as a set.Remove the blood pump from the malfunctioning motor and console and place the blood pump in the back-up motor and console.Switch all components (console, motor, flow probe and cables) simultaneously to continue patient support, and then perform troubleshooting on the non-functioning system, when it is no longer being used for patient support.The 2nd generation centrimag system operating manual section 9.4 entitled ¿battery maintenance¿ instructs users on how to perform the battery maintenance procedure.The 2nd generation centrimag system operating manual section 12.1 entitled "appendix i ¿ primary console alarms and alerts" contains a list of console alarms and alerts, including battery alarms, as well as appropriate operator response no further information was provided.The manufacturer is closing the file on this event.

Brand Name
THORATEC RECHARGEABLE LI-ION BATTERY
Common Device Name
CONTROL, PUMP SPEED, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
THORATEC SWITZERLAND GMBH
technoparkstrasse 1
zurich CH-80 05
SZ  CH-8005
MDR Report Key11454150
Report Number3003306248-2021-01081
Device Sequence Number11774520
Product Code DWA
UDI-Device Identifier07640135140535
UDI-Public07640135140535
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 07/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/31/2021
Device Model Number201-50207
Device Catalogue Number201-50207
Device Lot Number7009481
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/08/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 03/08/2021
Supplement Date Received by Manufacturer07/21/2021
Initial Report FDA Received Date03/10/2021
Supplement Report FDA Received Date07/22/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1